Often a patient reports expected side effects of analgesics as allergies. Opioid analgesic drug allergies are often less accurate than those of other medications. Patients also frequently report nausea and vomiting as drug allergies instead of expected untoward analgesic effects. There is very little evidence in the literature that true anaphylactic-type reactions occur with opioids. Most of the reported adverse events are because of symptoms (e.g., hypotension, itching, hives, and rash) associated with histamine release from the opioids (87-92). Other opioid-related adverse effects (e.g., nausea and vomiting) are linked to the chemotrigger zone stimulation by the opioids (28,93-96) (see Table 1). These symptoms can be managed with antihistamine-antiemetics (Table 2), and hypotension can be managed with appropriate fluids and opioid dosage and route adjustments. Therefore, it is important to obtain a thorough drug allergy history with specific details of the reactions. Early planning and management of these expected side effects can begin before opioids are used.
Opioids can frequently cause constipation and postoperative ileus; the elderly patient is at the highest risk of developing these symptoms. If left untreated, constipation frequently can exacerbate lower back pain and discomfort from abdominal distention. Therefore, constipation and ileus need to be managed concurrently with the use of opioid analgesics to avoid stool impaction. Early mobilization after an injury is an important therapy in the elderly population to prevent constipation and reduce the risk for developing venous thrombosis.
Was this article helpful?